Thunderstorm Wind, La Salle
- When
- May 7, 2:56 PM CST
- Where
- La Salle County, 2 mi N of Ottawa
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.379, -88.850
Thunderstorms moved across parts of north central Illinois during the afternoon of May 7th producing strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms moved across parts of north central Illinois during the afternoon of May 7th producing strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 7, 2:12 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 312 PM CDT THU MAY 7 2009 .DISCUSSION... 312 PM...TWO MAIN FORECAST CONCERNS THIS AFTERNOON...CONVECTIVE TRENDS THRU TONIGHT AND COLD FRONT/ASSOCIATED PRECIP FRIDAY NIGHT INTO SATURDAY. SHORTWAVE SEEN IN WATER VAPOR IMAGERY HAS BEEN MOVING AT A FAIRLY CONSISTENT SPEED ALL DAY...CURRENTLY OVER EASTERN IOWA. AREA OF RAIN/SHOWERS WITH SOME EMBEDDED TS NOW CROSSING THE RIVER INTO NORTHWEST IL WITH ADDITIONAL ISOLATED ACTIVITY AHEAD OF THIS MAIN AREA. WIND SHIFT/FRONT/MOISTURE AXIS PUSHED SOUTHEAST ACROSS THE CWA A FEW HRS AGO AS DEWPOINTS HAVE SINCE DROPPED INTO THE MID TO UPPER 40S WITH SOME LOCATIONS ACROSS NE IA IN THE UPPER 30S. LOW LEVELS MIXED WELL WITH SOME GUSTY WINDS AT TIMES. THIS ALSO AIDED HIGHS REACHING THE MID/UPPER 70S. BUT AS CLOUD COVER CONTINUES TO THICKEN...TEMPS WILL START A SLOW TREND DOWN UNTIL PRECIP ARRIVES...WHEN TEMPS DROP BACK INTO THE 60S. NORTHERN EXTENT OF THIS PRECIP SHIELD IS VERY LIGHT MAYBE EVEN JUST SPRINKLES. WAS PLANNING TO GO WITH SCATTERED SHOWERS NORTH...LIKELY SOUTH BUT WILL TAKE ANOTHER LOOK BEFORE ZFP ISSUANCE. PRECIP SLOWLY MOVES EAST ACROSS THE CWA THRU THE EVENING AND BEGINS TO PUSH EAST OVERNIGHT. MUCH OF FRIDAY SHAPING UP TO BE DRY AND WARM. IN FACT...GUIDANCE HIGHS IN THE MID/UPPER 70S LOOK REASONABLE WITH NO REAL COLD AIR BEHIND TONIGHTS SYSTEM ALONG WITH SOME SUN. NEXT SYSTEM ARRIVES LATE FRIDAY AFTERNOON/EVENING AND DEEPENS OVER THE WESTERN LAKES FRIDAY NIGHT. COLD FRONT MOVES ACROSS THE AREA BY SATURDAY MORNING. PRECIP DEVELOPS DURING THE EVENING AND CONTINUES THRU MID MORNING SATURDAY. COLDER AIR SPREADS ACROSS THE AREA WITH HIGHS SATURDAY LIKELY STRUGGLING TO REACH THE LOWER 60S ACROSS THE NORTH...WHICH SHOULD ALSO HAVE MORE CLOUD COVER THRU THE DAY. HIGHS AND LOWS NEAR SEASONAL LEVELS FOR MID MAY INTO SUNDAY AND MONDAY...PERHAPS A FEW DEGREES COOLER THAN NORMAL. MODELS SHOW VARIOUS WEAK WAVES ACROSS THE WESTERN LAKES SUNDAY NIGHT THRU MONDAY NIGHT. ANY ONE OF THESE COULD PRODUCE SOME SPRINKLES OR LIGHT SHOWERS. TIMING AND LOCATION OF THESE FEATURES SEEMS TO CHANGE WITH EACH MODEL RUN. THUS WILL MAINTAIN A DRY FORECAST. THE NEXT CHANCE OF MENTIONABLE PRECIP WILL LIKELY BE TUESDAY AS A WARM FRONT LIFTS NORTH ACROSS THE AREA...BUT EVEN DURING THIS TIME...PRECIP WILL BE LIGHT. MODELS SHOW THE NEXT SIGNIFICANT SYSTEM LIFTING NORTHEAST ACROSS THE MIDWEST LATE TUESDAY NIGHT INTO WEDNESDAY AND THIS WILL LIKELY TEMPER WHAT HAD BEEN EXPECTED TO BE A WARM UP BY MID WEEK. CMS && .AVIATION... 1800 UTC TAFS...THE MAIN FOCUS FOR THE FORECAST PERIOD IS RAIN CHANCES AND HIGHER WIND GUSTS DEVELOPING ACROSS THE TERMINALS. OVERALL ZONAL FLOW PERSISTING ACROSS REGION TO START THE FORECAST PERIOD WITH A SERIES OF SHORT WAVE TROUGHS CONTINUING TO TRAVERSE THROUGH THIS FLOW. THE NEXT WAVE...CURRENTLY IN IOWA...IS FORECAST TO MOVE EAST ACROSS THE REGION LATER THIS AFTERNOON. AS THIS APPROACHES FROM THE WEST...EXPECT CU FIELD TO INCREASE WITH SPOTTY SHOWERS AND A POSSIBLE THUNDERSTORM TO DEVELOP. ATMOSPHERE IS FAIRLY UNSTABLE OVER THE TERMINALS...BUT BETTER CHANCES FOR MORE ORGANIZED CONVECTION WILL BE SOUTH OF THE TERMINALS WHERE A BETTER WIND REGIME EXISTS. SO WITH CONFIDENCE NOT TOO HIGH THAT TERMINALS WILL SEE ANY CONVECTION...HAVE ONLY MENTION VCSH AT THE TIME. WIND GUSTS THIS AFTERNOON WILL CONTINUE TO INCREASE OUT OF THE SOUTHWEST AS FURTHER DAYTIME MIXING OCCURS. WITH THAT BEING SAID...HAVE MENTIONED GUSTS TO AROUND 20 KNOTS THIS AFTERNOON. ALTHOUGH THERE IS THE POSSIBILITY OF SEEING A FEW HIGHER GUSTS BEFORE ATMOSPHERE DECOUPLES THIS EVENING. WITH A STRONG WESTERLY COMPONENT TO THE WIND FIELD...DONT EXPECT A LAKE BREEZE TO DEVELOP THIS AFTERNOON ACROSS THE TERMINALS. RODRIGUEZ && .MARINE... 302 PM CDT A TROUGH OF LOW PRESSURE WILL CONTINUE TO MOVE EAST ACROSS THE GREAT LAKES THROUGH TOMORROW. THIS WILL HELP MAINTAIN A SOUTH SOUTHWEST WIND TONIGHT BEFORE BECOMING MORE WESTERLY ON FRIDAY. WIND GUSTS OVER THE LAKE WILL REMAIN LOW AS THIS SYSTEM EXITS TO THE EAST. ANOTHER AREA OF LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS FRIDAY EVENING AND MOVE NORTHEAST INTO THE LOWER MIDWEST...THEN INTO THE GREAT LAKES REGION LATE FRIDAY NIGHT. AS THIS LOW APPROACHES FROM THE SOUTHWEST...WINDS OVER THE LAKE WILL BEGIN TO INCREASE TO 30 KNOTS THROUGH SATURDAY AFTERNOON. AS THIS LOW DEPARTS...HIGH PRESSURE WILL BUILD IN ON THE BACKSIDE OF THIS SYSTEM. RODRIGUEZ && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1106 AM CDT THU MAY 7 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 081615- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1106 AM CDT THU MAY 7 2009 /1206 PM EDT THU MAY 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS... SOME THUNDERSTORMS MAY PRODUCE... HAIL UP TO THE SIZE OF QUARTERS... WIND GUSTS TO 60 MPH... BRIEF HEAVY RAINFALL...AND LOCALIZED PONDING OF WATER... AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE STRONGEST STORMS...PRODUCING QUARTER SIZE HAIL AND STRONG WIND GUSTS...ARE EXPECTED MAINLY SOUTH OF THE ILLINOIS AND KANKAKEE RIVER VALLEYS. DISCUSSION: AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE CENTRAL PLAINS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY MORNING HOURS. PORTIONS OF THE KANKAKEE...FOX AND ILLINOIS RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY EVENING AND AGAIN TUESDAY NIGHT AND WEDNESDAY. PORTIONS OF THE KANKAKEE...FOX AND ILLINOIS RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-081615- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1106 AM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY EVENING AND AGAIN TUESDAY NIGHT AND WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-081615- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1106 AM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS FAR SOUTHERN LAKE MICHIGAN. WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THE STRONGEST STORMS. AREAS OF FOG WILL BE POSSIBLE THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY EVENING AND AGAIN TUESDAY NIGHT AND WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
347 PM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST MENDOTA 41.55N 89.12W
05/07/2009 E45 MPH LA SALLE IL TRAINED SPOTTER
ESTIMATED GUST 40 TO 45 MPH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
356 PM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST 2 N OTTAWA 41.38N 88.84W
05/07/2009 M51 MPH LA SALLE IL TRAINED SPOTTER
MEASURED GUST TO 51 MPH.
&&The Chicago radar (KLOT), 69 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162861.